Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


thrush resistant to several treatments
Nov 28, 2001

Hello Doctor, I am hoping that you can shed some light on my situation. I'll try to keep it simple. I've had one unprotected, heterosexual, sexual encounter with a person of unknown HIV status. One month later, I tested for HIV 1 & 2, which was negative.

Recently, I have had 3 courses of antibiotics and several weeks of high dose inhaled steroids (sometimes I forget to rinse my mouth). Shortly after, my mouth felt odd. Despite a normal looking mouth, a Nickerson's test for thrush, returned positive. I have been on several different "classic" therapies for thrush with no signs of improvement.

I am awaiting HIV test results taken at 4 months post exposure.

Could this thrush be a sign of HIV infection or AIDS?

Could this even be thrush, since it hasn't responded to the standard treatments?

Thank you.

Response from Dr. Reznik

Over 60% of the general population will test positive for the presence of Candida species, the organisms that cause candidiasis (thrush). Just because a person tests positive for the presence of Candida, does not mean they have candidiasis. You stated that your initial HIV tests were negative, but you do mention two other potential reasons to present with thrush: use of broad-spectrum antibiotics and steroid containing inhalers. This may explain why you tested positive for Candida.

Without the ability to examine your mouth, it is impossible for me to offer a definitive diagnosis. Although if your standard therapies included clotrimazole or fluconazole and you did not respond, I would question the diagnosis of candidiasis.

Take care,

DR


Previous
oral ulcers and the influence of stress
Next
no answers?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement